HIT Calculator Algorithm Rationale and Derivation
Adverse events with use of heparin are not common, but can be life and limb threatening. Diagnosis of such events can be nuanced, and may lead to excessive interventions in both monitoring and treatment. Guidelines and algorithms now exist to aid in diagnosis and reduce unnecessary interventions. The calculator incorporates the 4T's score and the guideline recommendations from reference 6 in a form which can be applied to any heparin patient at any time during the course of current or previous treatment. Decision support is incorporated for heparin discontinuation. It is recommended that the advice of a consultant be obtained regarding choice and management of alternative anticoagulants.
Heparin-induced thrombocytopenia (HIT) has a poor prognosis unless the use of heparin is discontinued and an alternative anticoagulant such as a
direct thrombin inhibitor or factor Xa inhibitor is substituted. Sentinel characteristics may include:
- Administration of heparin in any form or dose given currently or within 100 days.
- Thrombocytopenia usually, but not always, present.
- Thrombosis may or may not be present. This can be venous or arterial.
- Acute systemic or anaphylactoid reaction.
- Skin erythema or necrosis at injection or IV sites.
Problems are associated with both diagnosis and treatment of this condition. These include:
- Increased tendency to thrombosis is common in critically ill adults and children as a result of the disease process rather than HIT. Many of these
patients are being treated with heparin.
- ELISA testing for HIT antibodies is reliable if negative, but has a very high false positive rate, leading to overtreatment of patients who may not have
the condition. The Functional Serotonin Release Assay is highly specific, but available only through specialized laboratories at present.
- The alternative drugs (direct thrombin inhibitors and factor Xa inhibitors) are associated with increased bleeding risk.
- Consultation is often required to manage these patients, as experience in using the alternative drugs is limited.
Strategies to optimize outcomes:
- Obtain an initial platelet count in all heparin treated patients as baseline.
- Monitor platelets only if HIT risk exceeds 1%. This depends on heparin type and patient characteristics included in the calculator inputs.
- Do 4T's scoring to determine pretest probability of HIT. Clinical features are incorporated in the calculator.
- Score of 0-3 identifies low risk. These patients may continue heparin without further testing. Continued observation for change in clinical
status is important.
- Score of 4-5 identifies intermediate risk. Heparin must be stopped and an alternative anticoagulant used until the result of ELISA testing is
available. A negative ELISA may permit resumption of heparin, but consultation would be advisable.
- Score of 6 or more identifies high risk. Heparin must be stopped and an alternative anticoagulant used. ELISA testing might be done if this
would change therapy, but this decision should be shared with a consultant.
For a general overview of Heparin Induced Thrombocytopenia, click here
Return to Calculator
- Pendleton RC. The “must knows” of heparin-induced thrombocytopenia. Audio Digest Anesthesiology 2007; 49(5).
- Hudoba M, Dalal B, Warkentin T, et al. Toward better utilization of laboratory resources: The impact of a mandatory 4T's pretest clinical assessment
form on the diagnosis of heparin-induced thrombocytopenia. BC Medical Journal 2012; 54(5): 244-247.
- Coutre S. Heparin induced thrombocytopenia. UpToDate online ver. 15.2
- Lo GK, Juhl D, Warkentin TE, et al. Evaluation of pretest clinical score (4 T's) for the diagnosis of heparin-induced thrombocytopenia in two clinical
settings. J Thromb Haemost 2006; 4:759.
- Warkentin TE, Linkins L-A. Non-necrotizing heparin-induced skin lesions and the 4T’s score. J Thromb Haemost 2010; 8:1483–5.
- Linkins L-A, Dans A, et al. Treatment and prevention of heparin-induced thrombocytopenia: Antithrombotic therapy and prevention of thrombosis,
9th ed: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines. CHEST 2012; 141(2)(Suppl):e495S–e530S.
- Takemoto C, Streiff M. Heparin-induced thrombocytopenia screening and management in pediatric patients. Hematology Am Soc Hematol Educ
- UIC College of Pharmacy Drug Information Group. What are the new recommendations for frequency of platelet monitoring in patients with
heparin-induced thrombocytopenia? Available from: http://www.uic.edu/pharmacy/services/di/faq/thrombocytopenia.php. Accessed 2013 Oct 1.